Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 52, NWS State College, PA

July 9, 2025Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 9, 2025, 6:40 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2025, 6:40 PM EDT (22:40 UTC)
Expired
Jul 9, 2025, 9:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 126 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WGUS51 KCTP 092240
FFWCTP
PAC071-133-100145-
/O.NEW.KCTP.FF.W.0052.250709T2240Z-250710T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
640 PM EDT Wed Jul 9 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Southeastern Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 945 PM EDT.

* At 640 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paradise, Quarryville, Gap, Delta, Wakefield, Holtwood, Sunnyburn, 
  Susquehanna Trails, Intercourse, Christiana, Georgetown, Fawn 
  Grove, Kirkwood, Little Britain, Buck, Peach Bottom and White 
  Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3995 7611 4004 7610 4004 7594 3995 7599
      3993 7598 3993 7600 3987 7599 3987 7600
      3985 7601 3985 7602 3983 7602 3983 7604
      3979 7604 3976 7606 3975 7610 3972 7610
      3974 7611 3972 7612 3972 7615 3972 7658

FLASH FLOOD...RADAR INDICATED

$$

Bauco
1 follow-up statement
428 
WGUS71 KCTP 100140
FFSCTP

Flash Flood Statement
National Weather Service State College PA
940 PM EDT Wed Jul 9 2025

PAC071-133-100150-
/O.EXP.KCTP.FF.W.0052.000000T0000Z-250710T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
940 PM EDT Wed Jul 9 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT THIS EVENING FOR 
SOUTHEASTERN LANCASTER AND SOUTHEASTERN YORK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM EDT for a portion of 
central Pennsylvania.

&&

LAT...LON 3995 7611 4004 7610 4004 7594 3995 7599
      3993 7598 3993 7600 3987 7599 3987 7600
      3985 7601 3985 7602 3983 7602 3983 7604
      3979 7604 3976 7606 3975 7610 3972 7610
      3974 7611 3972 7612 3972 7615 3972 7658

$$

Bowen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:21 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 3:21 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
321 PM EDT Wed Jul 9 2025

.SYNOPSIS...
* Scattered damaging wind gusts and flash flooding are possible
  across portions of south central and southeastern Pennsylvania
  this afternoon and evening
* Continued seasonably warm and humid into mid July with daily
  chances for afternoon and evening thunderstorms

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest satellite and radar trends show convection developing and
intensifying along multiple convergence boundaries ahead of a
northeastward moving shortwave trough. Thus far, storms have
remained below severe limits, but we do see the chance for
damaging winds increasing into the early evening hours across
the southern tier, where low level lapse rates are above 7C/km,
MLCAPE is near 1500 J/kg, and DCAPE is between 700 and 900
J/kg. Effective wind shear is around 40 kts from the SW. This
direction aligns with the orientation of many of the initiating
boundaries, particularly those along the higher terrain of the
central Appalachians. The alignment of the shear (and the flow)
with the initiating boundaries increases the threat for training
convection and ultimately flash flooding. Thus the Flash Flood
Watch and Severe Thunderstorm Watch continue for the
southeastern tier. Convection will likely be slow to clear out
of Lancaster County, with some of the guidance depicting
moderate to heavy rain continuing as late as midnight before the
trough kicks it east.

For the rest of the night, patchy fog is possible, particularly
in places that see some clearing after earlier rainfall.
Temperatures will be in the 60s to near 70 degrees.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Diurnal heating of a seasonably moist and weakly capped
boundary layer will result in at least isolated to scattered afternoon
thunderstorms across central PA again on Thursday and Friday.
However, precipitable water values look to trend lower vs.
previous days. This will reduce the excessive rainfall and flash
flood risk while remaining sufficient to support the potential
for wet downbursts and isolated wind damage. SPC has maintained
a MRGL risk for both D2/Thu and D3/Fri. Typical mid July
summertime temperatures expected with daytime highs in the
80-90F range and lows 60-70F.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Daily chances for afternoon/evening thunderstorms continue over
the weekend and into early next week with max/min temps trending
near to slightly above normal for mid July. Tuesday may stand
the highest chance of being a completely dry day, but even
then, PoPs are 20-35 pct.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Variable cloudiness is expected this afternoon with scattered
mid level clouds area wide and a deck of high level clouds
moving in across the northwest. VFR conditions will prevail
until scattered showers and thunderstorms begin to build later
this afternoon and evening.

A few light showers are possible at JST and AOO, perhaps even as
far north as UNV, but any restrictions should be brief. Farther
southeast, heavier showers and stronger storms are expected in
MDT and LNS between 22 and 02Z with reductions to MVFR or IFR
vis expected as storms move through.

The forecast for tonight gets a bit more complicated in terms of
cigs and vis. High clouds should limit the potential for
radiation fog tonight, but moisture pooling as a result of
recent rains could still lead to some fog/low ceiling potential.

At this point, the best chance for radiation fog will be BFD and
JST where clearing may build in before daybreak. Have indicated
at least a period of MVFR restrictions at all airfields tonight,
but confidence remains fairly low in the extent and duration of
such impacts.

Outlook...

Thu...Restrictions in possible in scattered PM storms.

Fri-Sat...Scattered afternoon/evening storms, mainly south.

Sun...More widespread showers/storms likely.

Mon...Still storms around.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM EDT this evening for PAZ064>066.

&&

SYNOPSIS...Steinbugl/Colbert
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Lambert/Colbert
AVIATION...Banghoff
Hazardous weather outlook, Jul 9, 6:09 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
609 PM EDT Wed Jul 9 2025

PAZ004>006-010>012-017>019-024>028-033-037-041-042-045-046-049>053-
056>059-063-102215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-
609 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ034>036-102215-
Bedford-Fulton-Franklin-
609 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-102215-
Adams-York-Lancaster-
609 PM EDT Wed Jul 9 2025

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 9, 5:57 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
557 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Flash Flood      1 W Hallam              40.00N 76.62W
07/09/2025                   York               PA   911 Call Center

            Sinking vehicle - vehicle in flood water at
            the intersection. W Market St. and Kreutz
            Creek Rd.

&&

JAB
Local storm report, Jul 9, 6:24 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
624 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Flash Flood      1 SW Wrightsville       40.01N 76.55W
07/09/2025                   York               PA   Emergency Mngr

            Flooded roadway with debris in Hellam
            Township.

&&

JAB
Local storm report, Jul 9, 6:28 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
628 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Dmg     1 NE Millersville       40.01N 76.34W
07/09/2025                   Lancaster          PA   911 Call Center

            Trees and wires down on Blue Ridge Drive and
            Oak Ridge Drive.

&&

JAB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:21 AM EDTFlood WatchCTPAdams, Lancaster, York22 hr
Jul 9, 4:10 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
Jul 9, 5:14 PM EDTFlash Flood WarningCTPYork3 hr
Jul 9, 5:52 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
Jul 9, 5:56 PM EDTSevere Thunderstorm WarningCTPYork34 min
Jul 9, 6:14 PM EDTSevere Thunderstorm WarningCTPLancaster31 min
Jul 9, 6:19 PM EDTFlash Flood WarningCTPLancaster, York2 hr
Jul 9, 6:30 PM EDTSevere Thunderstorm WarningCTPLancaster, York60 min
Jul 9, 7:17 PM EDTFlash Flood WarningCTPYork3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.